Oklahoma, 2020

Hail in Oklahoma, April 27, 2020

April 27, 2020 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed across northeastern Oklahoma during the late morning and early afternoon of the 27th, as an upper level disturbance approached the area from the northwest. The strongest storms produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northeastern Oklahoma during the late morning and early afternoon of the 27th, as an upper level disturbance approached the area from the northwest. The strongest storms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 27, 9:28 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 27, 9:28 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1028 AM CDT Mon Apr 27 2020

...UPDATE...

.DISCUSSION...
High-based showers continue to move across mainly northeast OK
into west central AR this morning, associated with a compact vort
max moving into central KS. A small enhanced band of
thunderstorms has develop over the past hour to the west of Tulsa,
which should continue to move east given some amount of upper
level support. The overall trend of decreasing showers and
thunderstorms into the afternoon still looks good as the above
mentioned feature will move east through the day. Main change to
the forecast was to raise both POP and thunder chances a category
over parts of NE OK based on current trends. Rest of forecast
looks okay as temperatures should have time to rebound this
afternoon with at least partial clearing.

&&

.PREV DISCUSSION... /Issued 608 AM CDT Mon Apr 27 2020/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers w/ isolated thunderstorms will spread into NE OK this
morning and likely continue eastward across western AR terminals.
Ceilings will remain VFR and rainfall amounts light with flight
impacts related to small scale and transient thunderstorm
coverage. A lull in precip coverage is expected later tonight with
stratus spreading into SE OK w/ MVFR ceilings likely.

PREV DISCUSSION... /Issued 254 AM CDT Mon Apr 27 2020/

DISCUSSION...

A 700mb short wave trough currently located over the panhandle
region of OK/TX will continue to steadily move eastward through
the morning and afternoon hours today. This short wave will
continue to aid in additional shower and storm development through
the morning and afternoon hours. At the surface, a mesoscale
thermal low pressure will develop across portions of northern
Oklahoma by early to mid afternoon. This particular feature may
also aid in storm development by drawing elevated dew points
(generally in the mid 50s to maybe upper 50s) from the south this
afternoon. This moisture axis may be a boundary that storms can
ignite on this afternoon. With all that said, instability is still
expected to be fairly modest with 500 to 1500J/kg SBCAPE
possible but there is still a question as to whether a CAP will
suppress development during the afternoon hours. Leaning toward
widely isolated development this afternoon, but would not be
surprised if no storms developed this afternoon. With that
said, the conditional threat for storms (some strong) remains
with shear profiles from soundings across eastern OK just ahead of
the moisture axis show veering wind profiles with about 40-55kts
of bulk shear and steep mid level lapse rates in the neighborhood
of 7 to 7.5C/km. Given dry low levels, elevated thunderstorms will
be possible through the morning and afternoon hours with some
strong storms possible. An isolated severe storm can’t be ruled
out with the main severe threat being large hail with a lesser
threat for damaging wind gusts. The overall probability for severe
storms, however, is very low and conditional on storms developing.

Strong, deep moisture return is expected this evening and
overnight in response to the next major storm system. Dew points
by Tuesday morning will have risen well into the lower 60s with
mid 60s across SE OK. Dew points in the upper 60s to near 70 will
overspread much of the area, especially from about Interstate 40
and southward, by Tuesday afternoon. This deep moisture will
extend into the 850mb layer as well with dew points at this level
ranging from the mid 50s to right around 60. Meanwhile, a strong
cold front will be quickly advancing southeastward across central
and southern KS Tuesday morning into the early afternoon hours.
This cold front will serve to be the main trigger for strong and
severe storm development by mid afternoon. Ahead of the warm
front, deep moisture with MLCAPE values of 2500-3500J/kg will be
common across the CWA with higher values expected across E-central
OK where dew points will likely be at or just above 70. Forecast
soundings ahead of the cold front show veering wind profiles
characterized by 0-1km SRH values of 125 to 200m^2/s^2 with
effective bulk shear on the order of 30 to 40kts which will be
sufficient for organized severe weather with some storms capable
of supercellular characteristics. One thing to note is that winds,
from all forecast soundings (RAP and hi-res NAM) sampled across E
OK and NW AR for Tuesday afternoon and early evening show a
weakness in the flow at 700mb (flow tends to drop off from about
25 to 30kts at 850mb to about 15kts at 700mb). This weakness in
flow won’t lower the overall severe threat per se, but it will
tend to lower the tornado threat. This particular tidbit will need
to be watched as higher 700mb flow may allow for a slightly higher
probability for tornadoes. The forecast soundings are also
showing steep mid level lapse rates on the order of around
7.5C/km. SARS is tending to analogue forecast soundings with
significant hail and weak tornadoes which, given the environment
and the expected linear nature of these thunderstorms, seems very
reasonable. With all that said, it appears storms will tend to
form along the cold front Tuesday afternoon with quick upscale
growth into a QLCS expected. Isolated supercells at the beginning
of the event may serve as the best chance for tornado and very
large hail development. Supercells embedded within the line
throughout the duration of the event will be very possible as
well. A well developed cold pool will likely develop by the
evening hours with the main severe threat transitioning more to a
damaging wind threat with some significant wind gusts possible.
Overall, the main severe threats for Tuesday appear to be large
(some significant) hail, damaging wind gusts (significant wind
gusts possible, especially after storms grow upscale and a well
established cold pool can push out bowing segments within the
line), and an isolated tornado or two will be possible.

The aforementioned deeper moisture, characterized by near
historic to historic PWATs (according to the SPC sounding
climatology page) of 1.4 to 2 inches will also yield the potential
for flash/river flooding on Tuesday. Torrential downpours are
expected with thunderstorms on Tuesday as a result of these
elevated PWATs. These storms are expected to be fairly progressive
overall which should minimize the flooding threat some, but these
storms will have the capability to put down a lot of water in a
short amount of time with isolated amounts locally higher than
forecast which may lead to localized flooding. This aspect of the
forecast will continue to be monitored. At the moment, 0.75 to
1.25” of rain will be common area-wide with locally higher
amounts expected.

By Wednesday morning the mid leve trough that will bring us
unsettled weather for early part of this week will have exited the
plains. This will make way for mid level height rises as a result
of a mid level ridge moving out onto the plains. Wednesday
through at least Friday looks dry and warm with temps expected to
rise well into the 80s with lower 90s possible by the end of the
week into next weekend. The middle to latter part of this week
may see the fire danger threat begin to creep up with the
potential maximized this weekend. The extended range shows low
chances for showers/storms by the start of next weekend with
better chances by Sunday. Past Sunday, model solutions differ in
opinion but they all tend to suggest an overall stormy weather
pattern with several rounds of storms possible. Trends will
continue to be monitored.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  62  81  53 /  60  10  80  70
FSM   77  60  77  56 /  30  20  70  90
MLC   78  64  78  55 /  20  20  70  90
BVO   76  60  81  51 /  40  10  80  50
FYV   73  59  74  52 /  30  20  70  90
BYV   71  58  75  51 /  30  20  70  90
MKO   75  61  78  53 /  60  20  70  90
MIO   71  60  76  51 /  40  20  80  70
F10   78  63  79  53 /  60  20  70  90
HHW   78  63  79  58 /  20  20  50  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
Hazardous weather outlook, Apr 27, 3:58 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 AM CDT Mon Apr 27 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 AM CDT Mon Apr 27 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Possible today through tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Mid morning.

DISCUSSION...
Isolated thunderstorms are possible beginning this
morning across northeast Oklahoma, and expanding
across western Arkansas and southeast Oklahoma
through the day.  Overall coverage and duration of
any thunderstorm will likely remain limited and
severe weather is not expected.
Winds will increase today with frequent gusts of
20 to 30 mph across eastern Oklahoma and northwest
Arkansas.  Winds will gradually decrease after
sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Severe Thunderstorm and Heavy Rain Potential.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY and SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Widespread thunderstorms are expected to develop across
northeast Oklahoma Tuesday afternoon and sweep southward
across western Arkansas and southeast Oklahoma by late
Tuesday evening.  Severe weather will be likely with
these storms with locally damaging winds and large hail
the primary hazards.  Additionally, locally heavy rainfall
is possible, however the relatively short duration of
heavy rainfall will help limit widespread flooding concerns.
Dry weather prevails for late week with thunderstorm
chances returning by the weekend.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 27, 8:10 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
910 AM CDT MON APR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TORNADO          3 S CASS                35.64N 93.82W
04/24/2020                   FRANKLIN           AR   EMERGENCY MNGR

            A TORNADO UPROOTED TREES AND SNAPPED LARGE TREE LIMBS.

&&

JDS

The radar

The Tulsa radar (KINX), 42 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tulsa

When
April 27, 11:04 AM CST
Where
Tulsa County, 4.77 mi NE of Skiatook
Measured
1 in hail
Reported by
Public
Coordinates
36.410, -95.930

Hail, Washington

When
April 27, 11:45 AM CST
Where
Washington County, 4 mi SSE of Dewey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.746, -95.902

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888466, 888467.